Forgot to take levemir


(Amanda) #1

My son was diagnosed January of this year. He is almost 18 yrs old and he is using levemir once a day and humalog. He forgot to take his levemir and his bg was the same as it would have been if he took it. Which is around 130 in the mornings so he decided not to take it the next night and his bg is still the same as usual. He hasn’t had to take any correction doses for a couple of months and we are surprised to see that without the levemir for two days he still hasn’t had to take a correction dose he will only bolus for meals. We are now wondering if he should start back on the levemir or just not use it as long as he is not needing to correct for it.


(Dennis J. Dacey, PwD) #2

Hi Amanda @acornele,
What your son is experiencing does not surprise me. [Background first: I am NOT a medical doctor but I have 60+ years managing my diabetes.] He should certainly report this change in insulin regimen to his doctor and follow professional advice.
There is what people in recent years are referring to as a “honeymoon period” where the need for insulin appears to sharply decrease for a while after first being diagnosed. It could be that your son is experiencing this decrease in need for background insulin, the Levemir, and that his mealtime Humalog is sufficient.
That said, your son’s insulin needs will continue to fluctuate, sometimes radically, throughout the rest of his life so let him “enjoy” this break of not needing that additional needle stick.
As an example, there was a time [10 - 15 years after my diagnosis] when a 100 unit syringe wasn’t large enough for my single dose of long lasting insulin, but lately my total insulin daily need is less than 23 units although I eat well over 200 grams of carbs every day - our body needs change constantly.